Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

We need to improve drug use to minimise risks to patients

  • Comment

Suzette Woodward on how to reduce medication incidents in the NHS

In my first opinion piece in February this year I shared with you my experience of miscalculating the medication dosage for a patient in intensive care, which fortunately resulted in no harm. My hope was and is to learn about how and why these incidents happen so that we can prevent them from happening again. The National Patient Safety Agency has set out to do this in Safety in Doses - its latest review of reported medication incidents, released this month.

Over a one year period, the NPSA reviewed more than 72,000 incidents reported across all aspects of healthcare. As well as giving a general overview of serious medication incidents in the NHS, the review has dedicated chapters for the acute, primary care, mental health and learning disabilities sectors, as well as detailed analyses of medication incidents involving the treatment of children and older people.

‘Safety in Doses is intended to identify patterns of reporting so that healthcare organisations can learn from them and review their local management systems’

Safety in Doses is intended to identify patterns of reporting so that healthcare organisations can learn from them and if necessary review their local management systems, thus improving NHS medicine use and minimising future risks to patients.

Thankfully the majority of the incidents in the report resulted in “no” or “low harm” to patients. However, the NPSA also received 100 medication incident reports during this time in which patients either died or were severely harmed.

The most serious incidents occurred at the time of prescribing (32 per cent) and administration (41 per cent) and predominantly involved injectable medicines (62 per cent). The types of medicine most frequently resulting in severe harm to patients included cardiovascular, anti-infective, opioid, anticoagulant and anti-platelet medicines. Problems arose because of unclear, incorrect or irregular doses, because the wrong medicines were given, or the right ones delayed or omitted.

In the incident I shared with you from my days as a paediatric intensive care nurse, my error was caused by a miscalculation. Similarly, the NPSA report states incorrect dosages as the main cause of medication error in paediatrics. As drug dosages for children and babies are calculated by patient weight, there is considerable risk for error; examples in this review involved patients being weighed in pounds but recorded in ounces, patients being weighed fully clothed or old weights being used inappropriately.

The report also highlights frequent incidents where patients have suffered anaphylaxis after being prescribed or administered a particular medicine despite being profoundly allergic to it.

For Patient Safety First Week (21-27 September) we suggest a number of ways nurses can “take one step” to improve matters. One such step is to check drug charts clearly record allergy status. We suggest the following actions: check five random drug charts over seven consecutive days. Is the patient’s allergy status clearly recorded on the drug chart? Record how many out of the five score a “yes” and plot the number on the run-chart (which you can download at www.patientsafetyfirst.nhs.uk). Review the results with your team - and analyse what can be done to improve your results.
I am confident that by implementing the report’s recommendations the wellbeing of patients in the NHS will be significantly improved. Already the NPSA has seen no further reported incidents of severe harm or death involving the use of potassium chloride injection and oral methotrexate following guidance it issued. Raising awareness of issues relating to particular medicines and by developing focused actions appears to have made a significant difference. I would urge you to consider the suggested actions within this report, such as:

  • Review your medication incident reports and identify local learning;
  • Identify ways in which you can reduce risks and harm to your patients;
  • Review and improve local medication management systems;
  • Review previously implemented NPSA safer practice recommendations to ensure sustained implementation is maintained.

Implementing changes takes time and money so it’s important to test your changes and measures on a small scale first. The small scale approach is a powerful tool for learning about what works and what doesn’t. So try implementing any changes by using the “one, three, five” approach to change. Start with one area, one ward, or with one patient, learn from that - what worked, what didn’t - then try it in three areas, or with three wards or three patients, again learn and then progress to five.

This method is safer and less disruptive for patients and staff as you can get an idea of the impact on a small scale first and then work to smooth out the problems before spreading the changes more widely. Where people have been involved in testing and developing the ideas, there is often much more ownership and much less resistance.

Suzette Woodward is nursing lead for patient safety at the National Patient Safety Agency

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.